Alert archive / Kentucky / Tornado Warnings in 2004
Tornado Warning 14, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at May 31, 2004, 1:34 AM EDT for Lewis County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 1:34 AM EDT (05:34 UTC)
- Expired
- May 31, 2004, 2:00 AM EDT
- In force
- 26 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Lewis County, KY
The radar
The Jackson,KY radar (KJKL), 104 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:20 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
804 WFUS51 KILN 310534 TORILN KYC135-310600- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 134 AM EDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * TORNADO WARNING FOR... LEWIS COUNTY IN KENTUCKY * UNTIL 200 AM EDT * AT 131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHEAST OF TOLLESBORO...OR ABOUT 13 MILES EAST OF FLEMINGSBURG... MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... VANCEBURG... CAMP DIX... A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EDT MONDAY MORNING FOR INDIANA AND KENTUCKY AND OHIO. LAT...LON 3856 8361 3839 8353 3840 8326 3869 8314 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 30, 9:10 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, May 30, 9:10 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 910 PM EDT SUN MAY 30 2004 .DISCUSSION... CURRENTLY IN A BIT OF A LULL IN ACTIVITY ACROSS THE FORECAST AREA. STILL GETTING SOME STORMS CLOSE TO THE WARM FRONT ALONG THE FAR NORTHERN TIER OF COUNTIES. OTHER ACTIVITY CONTINUES TO PASS TO THE SOUTH. MAIN CONCERN IS LARGE LINEAR COMPLEX ADVANCING ACROSS ILLINOIS AND INDIANA. 00Z ILN SOUNDING WENT UP SHORTLY AFTER A THUNDERSTORM. SO INSTABILITY IS LIMITED BUT THE SOUNDING DOES SHOW LOTS OF SHEAR AND LOTS OF MOISTURE. EXPECT SEVERE WEATHER AND FLOODING THREAT TO CONTINUE THROUGH MUCH OF THE NIGHT. FORECAST LOOKS IN GOOD SHAPE RIGHT NOW. WILL JUST MAKE SOME MINOR TWEAKS AS WE UPDATE FOR NEW WATCHES. && .ILN WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, May 30, 5:10 AM EDT, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 510 AM EDT SUN MAY 30 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-300915- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 510 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A WARM FRONT WILL LIFT NORTHEAST ACROSS THE REGION TODAY. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT. A COLD FRONT WILL THEN MOVE INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION OVERNIGHT ...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ALTHOUGH THERE WILL BE A THREAT FOR THUNDERSTORMS INTO MONDAY MORNING...THE GREATEST RISK FOR SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT. AS A RESULT...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE AFOREMENTIONED COLD FRONT WILL MOVE ACROSS CENTRAL OHIO...SOUTH CENTRAL OHIO AND NORTH CENTRAL KENTUCKY MONDAY MORNING INTO EARLY MONDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. SOME THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT INTO MONDAY.
In the hours before
Local storm report, May 30, 9:51 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 6 NW HILLSBORO 39.21N 83.61W
05/30/2004 HIGHLAND OH EMERGENCY MNGR
A BARN WAS DESTROYED BY STRAIGHT LINE WINDS NEAR
WILLETSVILLE. FUNNELL CLOUD DID NOT TOUCH DOWN FROM
PREVIOUS REPORT.
&&
FRANKSLocal storm report, May 30, 11:12 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL UNION CITY 40.20N 84.79W
05/30/2004 1.75 INCH DARKE OH TRAINED SPOTTER
&&Local storm report, May 30, 11:59 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1159 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG HAGERSTOWN 39.91N 85.16W
05/30/2004 WAYNE IN LAW ENFORCEMENT
ONE TREE REPORTED DOWN
&&
TIPTONLocal storm report, May 31, 12:32 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1232 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 5 S SPRINGFIELD 39.85N 83.80W
05/31/2004 1.75 INCH CLARK OH TRAINED SPOTTER
&&
TIPTONSpecial weather statement, May 31, 12:50 AM EDT, 44 minutes before
INZ050-058-059-066-073>075-080-KYZ089-310515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1250 AM EDT MON MAY 31 2004 ...TORNADO WATCH NO LONGER IN EFFECT... THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES. IN INDIANA...WAYNE...FAYETTE...UNION...FRANKLIN...RIPLEY... DEARBORN...OHIO AND SWITZERLAND. IN KENTUCKY...CARROLL.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:40 PM EDT | Severe Thunderstorm Warning | ILN | Boone, Carroll, Gallatin | 65 min |
| May 31, 12:05 AM EDT | Severe Thunderstorm Warning | ILN | Grant, Owen | 40 min |
| May 31, 12:22 AM EDT | Severe Thunderstorm Warning | ILN | Campbell, Kenton, Pendleton | 38 min |
| May 31, 12:38 AM EDT | Severe Thunderstorm Warning | ILN | Bracken | 37 min |
| May 31, 12:44 AM EDT | Severe Thunderstorm Warning | ILN | Robertson | 46 min |
| May 31, 12:52 AM EDT | Severe Thunderstorm Warning | ILN | Mason | 38 min |
| May 31, 1:09 AM EDT | Tornado Warning | ILN | Mason | 36 min |
| May 31, 1:19 AM EDT | Severe Thunderstorm Warning | ILN | Lewis | 56 min |
Nearby
Tornado Warnings in Kentucky, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.